- By Sydney Murphy HealthDay Reporter
- Posted September 28, 2022
Sleep Experts Warn Against Giving Melatonin to Children
Use of the over-the-counter sleep aid melatonin is increasing among young people, and calls to poison control centers and visits to the emergency room are also on the rise.
This is mostly because young children and teens are accidentally ingesting more of the supplement than is safe, according to the U.S. Centers for Disease Control and Prevention.
In response, the American Academy of Sleep Medicine (AASM) has issued an advisory urging parents to talk to a doctor before giving children melatonin or any other dietary supplement.
“The availability of melatonin as gummies or chewable tablets makes it more tempting to give to children and more likely for them to overdose,” said Dr. Muhammad Adeel Rishi, a critical care specialist at Indiana University Health.
While melatonin can be useful in treating certain sleep-wake disorders, like jet lag, there is less evidence that it can help healthy kids or adults fall asleep faster, he explained in an academy news release. The new advisory said that there is little evidence that it is an effective remedy for insomnia in healthy kids.
“Instead of turning to melatonin, parents should work on encouraging their children to develop good sleep habits, like setting a regular bedtime and wake time, having a bedtime routine, and limiting screen time as bedtime approaches,” Rishi advised.
Melatonin is a natural hormone that helps control sleep-wake cycles. It is sold over the counter as a sleep aid. Because melatonin is marketed a supplement, the U.S. Food and Drug Administration has less control over where and how it is sold and research has shown that the dose can vary. One study found that the amount of melatonin in chewable tablets, which children are most likely to take, varied the most.
From 2012 to 2021, the number of cases reported to U.S. poison control centers involving kids ingesting melatonin rose by 530%. By 2020, melatonin was the most common substance that children ingested, according to the CDC.
More than 4,000 reported cases resulted in hospitalization, and 287 children needed intensive care, the CDC said.
Taking too much melatonin can cause a sudden headache, dizziness or episodes of unprovoked anger.
The AASM recommends that melatonin be treated like any other medicine and kept away from children. Parents should talk to a pediatric health care professional before giving it or any supplement.
If melatonin is used, a doctor or nurse can tell you how much to take and when to take it to help you sleep. For safer use, parents should choose a product with the USP Verified Mark.
If you suspect a child has taken too much melatonin or ingested any harmful substance, call Poison Control at 800-222-1222.
SOURCE: American Academy of Sleep Medicine, news release, Sept. 20, 2022
Health News is provided as a service to Martin's Pharmacy site users by HealthDay. Martin's Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.